Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 67, NWS Albuquerque, NM

June 4, 2012Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 4, 2012, 2:09 PM MDT for Union County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2012, 2:09 PM MDT (20:09 UTC)
Expired
Jun 4, 2012, 2:34 PM MDT
In force
25 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Union County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS55 KABQ 042009
SVRABQ
NMC059-042100-
/O.NEW.KABQ.SV.W.0067.120604T2009Z-120604T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
209 PM MDT MON JUN 4 2012

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 300 PM MDT

* AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CLAYTON LAKE STATE PARK...OR ABOUT 13 MILES NORTHWEST OF CLAYTON...
  AND MOVING WEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT DORA...
  GRENVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...LARGE HAIL
AND FREQUENT CLOUD TO GROUND LIGHTNING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN ALBUQUERQUE AT 1.888.386.7637.

&&

LAT...LON 3637 10357 3673 10364 3670 10323 3652 10319
TIME...MOT...LOC 2008Z 080DEG 12KT 3660 10332

$$

SHOEMAKE
1 follow-up statement
476 
WWUS55 KABQ 042034
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
234 PM MDT MON JUN 4 2012

NMC059-042044-
/O.CAN.KABQ.SV.W.0067.000000T0000Z-120604T2100Z/
UNION-
234 PM MDT MON JUN 4 2012

...SEVERE THUNDERSTORM WARNING CANCELLED FOR CENTRAL UNION COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3637 10357 3673 10364 3670 10323 3652 10319
TIME...MOT...LOC 2034Z 080DEG 12KT 3658 10343

$$

SHOEMAKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:10 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 4, 12:10 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1210 PM MDT MON JUN 4 2012

.AVIATION...
18Z TAF CYCLE
EASTERLY SURFACE FLOW WILL CONTINUE TO TRANSPORT GULF MOISTURE INTO
THE REGION TODAY AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO FIRE
ALONG THE CENTRAL MOUNTAINS AND MOVE SLOWLY WESTWARD THROUGH THE
AFTERNOON AND EVENING. STORMS WILL FIRE LATE THIS AFTERNOON/EARLY
EVENING OVER THE ERN PLAINS AS A MID-LEVEL CAP BREAKS. EXPECTED
LOCALLY REDUCED MVFR VIS AND CIGS IN TSRAS ALONG WITH STRONG
AFTERNOON AND EARLY EVENING WIND GUSTS. EASTERLY WINDS WILL SQUEEZE
THROUGH CENTRAL MOUNTAIN CHAIN CANYONS AND GAPS AFTER AROUND
SUNSET TONIGHT. SOME LOW CLOUDS MAY DEVELOP OVER THE EASTERN
PLAINS SO KEPT SCT015 FROM PREVIOUS TAFS FOR TCC AND ROW IN ANTICIPATION
OF THIS. VFR CIGS AND VISBYS ARE EXPECTED ELSEWHERE OVER THE NEXT
24 HOURS WITH AFTERNOON GUSTS OF 35 KTS OR LESS.

33

&&

.PREV DISCUSSION...549 AM MDT MON JUN 4 2012...
SPC COLLEAGUES HAVE PLACED EXTREME EASTERN NEW MEXICO IN SLIGHT
RISK FOR STRONG THUNDERSTORMS THIS AFTERNOON WITH LOCALLY DAMAGING
WINDS AND HAIL AS THE CHIEF THREAT. WILL UPDATE PUBLIC ZONE TO
REFLECT STRONG THUNDERSTORMS AS POSSIBILITY FOR THE EASTERN TIER
OF THE STATE NEAR THE TEXAS AND OKLAHOMA BORDERS. UPDATED ZONE
FORECASTS HEADING FOR THE WIRE SHORTLY.

43

.PREV DISCUSSION...343 AM MDT MON JUN 4 2012...
SEEING A SLIGHTLY LESS THAN HOPED FOR DEW POINT INCREASE ACROSS NE
NM SO FAR EARLY THIS MORN AND AM A LITTLE CONCERNED THAT MOISTURE
LEVELS MAY NOT BECOME QUITE ROBUST ENOUGH TO SUPPORT SOME OF THE
QPF LEVELS INDICATED ACROSS THAT PART OF THE STATE INCLUDING THE
SANGRE DE CRISTOS. STILL THERE WILL BE AT LEAST A DISTURBANCE OR
TWO HANGING OUT NEAR THE TOP OF THE RATHER RAGGED RIDGE THAT HAS
SET UP FOR NOW OVER THE STATE. THAT PLUS SOME DEVELOPING WEAK
UPSLOPE COMPONENT...HEATING...TERRAIN INFLUENCES IT STILL APPEARS
THAT SOME SPOTTY SHOWERS AND STORMS ARE STILL IN THE FCST MIX FOR
THE NEXT 2 TO 3 DAYS...BUT AFTER TUE THAT WILL BE INCREASINGLY
CONSTRICTED TO THE PLAINS. ISOLATED/FEW MOSTLY DRY STORMS POSSIBLY
AS FAR W AS THE DIVIDE AREA LATER TODAY AND PERHAPS TUE. SOME DRY
LIGHTNING STRIKES POSSIBLE. THE RIDGE TO SLOWLY BE NUDGED FAR
ENOUGH TO E SO AS TO FORCE DRIER SLOT OVER MUCH OF NM AND RESTRICT
MOST IF NOT ALL CONVECTION INTO E PLAINS. AGAIN MOISTURE LEVELS
AND WESTWARD PENETRATION IS KEY AND TO WHAT EXTENT HIGHER SFC DEW
POINTS OVER CENTRAL/EASTERN NM ADVECT WESTWARD REMAINS A BIG
QUESTION MARK. IT WILL LARGELY DEPEND ON CONVECTIVE ACTIVITY
EXTENT AND TIMING EAST OF THE CENTRAL MT CHAIN. BOTH THE GFS AND
NAM SIMILAR SHOWING SYNOPTIC- SCALE SELY BL FLOW ON MON. AND ALL
INDICATIONS POINT TOWARD SOME WESTWARD PENETRATION OF LOW LEVEL
MOISTURE INTO THE JEMEZ MTN REGION SW TO MOUNT TAYLOR FOR AN
INCREASED THREAT OF DRY LIGHTNING THERE...AS WELL AS JUST WEST AND
NORTHWEST OF ABQ. AS WITH PREVIOUS DAY SHIFT AM LESS CONFIDENT FOR
AREAS SW OF ABQ AND WEST OF SOCORRO.

WED ON...SOME CONCERN FOR DRY TSTM POTENTIAL TO THE WEST/SOUTHWEST
OF ABQ ON WED TO INCLUDE PORTIONS OF THE WC/SW MT REGIONS. BUT
CHANCES TOO LOW TO MENTION AT THIS TIME. OTHERWISE...MID TO LATE
WEEK TREND WILL BE FOR FAIRLY TYPICAL EARLY JUNE WX. DEEPER
MOISTURE LIKELY STAYING WELL EAST OF THE CENTRAL MT CHAIN YIELDING
DAILY ROUNDS OF ISOLD TO SCT TSTM ACTIVITY FAVORING THE EASTERN
PLAINS. ANY NOTICEABLE BACK DOOR FRONT INTRUSIONS BEYOND MIDWEEK
DO NOT HOLD MUCH PROMISE FOR MUCH WESTWARD PENETRATION OF DEEP
ENOUGH MOISTURE TO HELP GENERATE A GOOD NUMBER OF WETTER STORMS W
OF CENTRAL MT CHAIN.

43

.FIRE WEATHER...
CRITICAL FIRE WEATHER...DRY LIGHTNING WITH LAL 6 POSSIBLE WITH SUPER
HAINES VALUES EXCEEDED IN SPOTS ACROSS THE WESTERN AND NORTHERN
MOUNTAINS...AND OVER THE SUMMITS OF THE CENTRAL MOUNTAIN CHAIN
TODAY. CONDITIONS REDEVELOPING ON TUESDAY IN SPOTS.

MODELS...IN REASONABLE AGREEMENT THROUGH THE WEEKEND AND FOR THE
FIRST HALF OF THE FOLLOWING WORK WEEK. PLAUSIBLE CONSENSUS MAINTAINS
BROAD RIDGE OVER NEW MEXICO AS UPSTREAM WEST COAST TROUGH DEEPENS TO
SOUTHERN CALIFORNIA LATE TODAY. TROUGH AXIS WILL SWING EAST TO THE
FOUR CORNERS ON TUESDAY AS RIDGE AXIS IS NUDGED EASTWARD TO THE
PLAINS. MOST TROUGH ENERGY WILL LIFT OUT RAPIDLY INTO THE CANADIAN
ROCKIES BEFORE REACHING NEW MEXICO...BUT BROAD TROUGH STRUCTURE WILL
REMAIN INTACT WEST OF THE STATE THROUGH LATE THURSDAY. RIDGE CORE
BUILDING OVER CHIHUAHUA WILL EXPAND NORTHWARD OVER NEW MEXICO BY
EARLY FRIDAY...WITH ANOTHER ATTACK FROM THE NORTHWEST AS UPSTREAM
TROUGH ENERGY MOVING OUT OF THE NORTHEAST PACIFIC HOOKS EASTWARD AND
NORTHWARD ACROSS THE PACIFIC NORTHWEST. ENHANCED CIRCULATION WILL
MAKE IT TO THE FOUR CORNERS BY SATURDAY...WITH WINDS OVER NEW MEXICO
SHIFTING TO THE SOUTHWEST OVER THE TOP OF BROAD RIDGE CORE OVER
NORTHERN MEXICO AND SOUTH TEXAS.

FOR TODAY...THUNDERSTORM COVERAGE MAINLY CENTRAL AND EAST...WITH
SOME THUNDERSTORMS INITIATING OVER THE SUMMITS OF THE WESTERN
MOUNTAINS. STORMS EXPANDING TO THE NORTHEAST PLAINS AS THE DAY WEARS
ON. MANY OF THESE WILL BE DRY...WITH LAL OF 6 IN THE CARDS FOR THE
SAN JUAN AND JEMEZ SUMMITS...AND THE CONTINENTAL DIVIDE. SOMEWHAT
BETTER CHANCES FOR WETTING RAINS OVER THE NORTHEAST. NO VENTILATION
ISSUES...WITH EASTERLY AFTERNOON BREEZES OVER THE CENTRAL AND
EAST...AND MORE SOUTHERLY WINDS OVER THE WEST. SPEEDS SHOULD STAY
BELOW RED FLAG CRITERIA...WITH MINIMUM HUMIDITIES IN THE TEENS AND
20S PCT NORTH AND EAST...WITH SINGLE DIGITS AND LOW TEENS PCT WEST
AND SOUTH. DAYTIME STORM COVERAGE WILL EXPAND OVER THE EAST CENTRAL
PLAINS THROUGH THIS EVENING...AS STORMS INITIATING OVER THE CENTRAL
MOUNTAIN CHAIN AND THE SANGRE DE CRISTO HIGH COUNTRY WILL BE
TRANSPORTED EASTWARD AS THE STORMS GROW TALL. POOR HUMIDITY
RECOVERIES IN THE EAST...FAIR TO GOOD RECOVERIES CENTRAL AND
EAST...WITH SOME LOCALLY EXCELLENT RECOVERY NEAR THE TEXAS LINE
SOUTH OF INTERSTATE 40 IN THE VICINITY OF SHOWERS.

FOR TUESDAY...WEST COAST TROUGH CORE MOVING ACROSS THE SIERRA NEVADA
INTO NORTHERN NEVADA...WITH THE FIRST OF THE CIRCULATION ABOUT THIS
SYSTEM SHOWING UP AS ENHANCED SOUTHWESTERLY WINDS OVER THE FOUR
CORNERS. ASSOCIATED PACIFIC COLD FRONT WILL REMAIN WEST OF THE STATE
FOR MOST OF THE DAY...AS THE RIDGE OVER NEW MEXICO WILL BE SLOW TO
BUDGE. ANOTHER DAY OF THUNDERSTORMS CENTRAL AND EAST...WITH SPOTS
NORTH OF INTERSTATE 40 HAVING THE BEST CHANCES FOR WETTING RAINS.
SOME DRY LIGHTNING WITH LAL 6 FOR THE JEMEZ AND SAN JUAN SUMMITS
ONCE AGAIN ON TUESDAY. MINIMUM HUMIDITIES PUSHING UPWARD INTO THE
20S AND 30S PCT CENTRAL AND EAST...WITH SINGLE DIGITS AND LOW TEENS
PCT WEST. POOR RECOVERIES OVERNIGHT OVER THE EAST...WITH GOOD TO
EXCELLENT RECOVERIES CENTRAL AND WEST IN THE VICINITY OF AN
AFTERNOONS WORTH OF SHOWERS AND THUNDERSTORMS. SOME DETERIORATION OF
OTHERWISE GOOD TO EXCELLENT VENTILATION CONDITIONS SOUTH OF
INTERSTATE 40 AND NEAR THE TEXAS BORDER. TEMPERATURES CONTINUE TO
RUN A FEW DEGREES ABOVE NORMALS FOR THE FIRST DAYS OF JUNE.

FOR WEDNESDAY...CLOSE APPROACH OF PACIFIC SYSTEM WILL START TO DRIFT
AWAY FROM NEW MEXICO INTO THE PLAINS...AND ASSOCIATED PACIFIC COLD
FRONT STARTS TO FALL FLAT ALONG A DENVER TO SOUTHWEST ARIZONA
LINE...JUST BARELY CREASING THE FOUR CORNERS. RIDGE OVER NEW MEXICO
WILL CONTINUE TO COLLAPSE EASTWARD...WITH SHIFT OF THUNDERSTORM
COVERAGE TO THE EASTERN THIRD OF THE STATE FOR WEDNESDAY
AFTERNOON...WITH ONLY SPOTTY CHANCES FOR WETTING RAINS WITH THESE
STORMS. WINDS BROADLY OUT OF THE SOUTH. DRYING TREND CENTRAL AND
WEST RETURNING MINIMUM HUMIDITIES TO SINGLE DIGITS AND LOW TEENS
PCT...WITH HUMIDITIES FALLING BACK INTO THE UPPER TEENS AND 20S FOR
THE EAST. NO VENTILATION ISSUES EXPECTED...WITH FAIR TO GOOD
HUMIDITY RECOVERIES...AND EXCELLENT RECOVERIES AGAIN NEAR THE TEXAS
BORDER.

OUTLOOK...THURSDAY THROUGH SATURDAY...DRYING TREND INTO THE WEEKEND
WILL TREND MINIMUM HUMIDITIES BACK TO THE SINGLE DIGITS AND TEENS
PCT STATEWIDE. WINDS ALOFT WILL TO THE SOUTHWEST THURSDAY AND
GRADUALLY INCREASE SPEED AND PROVIDE SOME DYNAMICAL HELP TO
CONVECTION HEADING INTO THE WEEKEND. SURFACE WIND SPEEDS WILL TOP
OUT A FEW MPH HIGHER EACH DAY...WITH DIRECTIONAL SHIFTS FROM
SOUTHERLY TO SOMETHING MORE WESTERLY HEADING INTO THE WEEKEND AS
SURFACE TROUGH DEEPENS ACROSS THE EASTERN BORDER OF THE STATE.
WARMING TREND FRIDAY AND SATURDAY WILL PUSH TEMPERATURES BACK ABOVE
NORMAL...WITH DOUBLE DIGIT DEPARTURES ABOVE NORMAL OVER THE EAST. NO
VENTILATION ISSUES HEADING INTO THE WEEKEND.

SHY

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Jun 4, 5:57 AM MDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 AM MDT MON JUN 4 2012

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
557 AM MDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY BETWEEN 3 PM
AND 10 PM MDT TODAY NEAR AND EAST OF A LINE FROM CLAYTON TO ROY
TO PORTALES. THE MAIN THREAT WILL BE STRONG TO PERHAPS DAMAGING
WINDS AND A FEW INSTANCES OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
TUESDAY AND WEDNESDAY AFTERNOON AND EVENING A FEW THUNDERSTORMS
MAY BECOME STRONG ENOUGH EAST OF THE CENTRAL MOUNTAIN CHAIN TO
PRODUCE SMALL HAIL AND STRONG GUSTY WINDS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED NEAR AND EAST OF A LINE FROM
CLAYTON TO ROY TO PORTALES BETWEEN ROUGHLY 3 PM AND 10 PM MDT DUE
TO VERY STRONG WINDS AND LARGE HAIL.

43

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:57 PM MDTSpecial Weather StatementABQHarding33 min
Jun 4, 3:33 PM MDTSpecial Weather StatementABQBernalillo27 min
Jun 4, 3:36 PM MDTSpecial Weather StatementABQTorrance39 min
Jun 4, 4:30 PM MDTSpecial Weather StatementABQDe Baca45 min
Jun 4, 5:01 PM MDTSpecial Weather StatementABQMora29 min
Jun 4, 5:41 PM MDTSpecial Weather StatementABQHarding34 min
Jun 4, 5:43 PM MDTSpecial Weather StatementABQCurry32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.